Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 38, NWS Wichita, KS

May 12, 2017Sumner County, Kansas

NWS Wichita, KS issued this river flood warning at May 12, 2017, 1:53 PM CDT for Sumner County, Kansas. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 1:53 PM CDT (18:53 UTC)
Expired
May 13, 2017, 12:36 PM CDT
In force
23 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sumner County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 12.07 ft at May 12, 2017, 4:00 PM CDT.

actionminormoderate510152005/1205/1305/14
Action stage
8 ft
Minor stage
10 ft
Moderate stage
19 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

730 
WGUS43 KICT 121853
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
153 PM CDT FRI MAY 12 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-130853-
/O.NEW.KICT.FL.W.0038.170512T1853Z-170513T1736Z/
/CBNK1.1.ER.170512T1531Z.170513T0000Z.170513T0536Z.NO/
153 PM CDT FRI MAY 12 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Chikaskia River Near Corbin.
* From this afternoon until Saturday afternoon.
* At  1:00 PM Friday the stage was 11.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.4 feet by this
  evening. The river will fall below flood stage early Saturday 
  morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Corbin          10.0  11.4  Fri 01 PM    8.6    5.3    3.7
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$
2 follow-up statements
292 
WGUS83 KICT 130304
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1003 PM CDT FRI MAY 12 2017

...The flood warning continues for the following river in Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive into flooded areas or go around barricades, especially
at night! No more than two feet of water will carry most vehicles
away. Turn around don't drown.

&&

KSC191-131703-
/O.EXT.KICT.FL.W.0038.000000T0000Z-170513T1730Z/
/CBNK1.1.ER.170512T1531Z.170512T2130Z.170513T0530Z.NO/
1003 PM CDT FRI MAY 12 2017

The Flood Warning continues for
  The Chikaskia River Near Corbin.
* Until Saturday afternoon.
* At 9:00 PM Friday the stage was 10.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  early Saturday morning.
* Impact...At 10.0 feet...Flooding of low-lying areas can be expected,
  especially along the right bank. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Corbin             10.0  10.7  Fri  9 PM    6.4   4.3   3.5
    
&&
    
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

ES
037 
WGUS83 KICT 130650
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
150 AM CDT SAT MAY 13 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Chikaskia River Near Corbin affecting Sumner County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC191-130720-
/O.CAN.KICT.FL.W.0038.000000T0000Z-170513T1730Z/
/CBNK1.1.ER.170512T1531Z.170512T2130Z.170513T0316Z.NO/
150 AM CDT SAT MAY 13 2017

The Flood Warning is cancelled for
  The Chikaskia River Near Corbin.
* At  1:00 AM Saturday the stage was 8.9 feet.
* Flood stage is 10.0 feet.
* Fell below flood stage at 10:16 PM Friday.
* Forecast...The river will continue to fall to 4.6 feet by Sunday 
  morning.
* Impact...At 7.0 feet...The left bank overflow begins with no serious
  flooding. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Corbin          10.0   8.9  Sat 01 AM    4.6    3.6    3.4
    
&&
     
LAT...LON 3735 9765 3700 9740 3700 9756 3723 9784


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 12, 12:36 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 12, 12:36 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1236 PM CDT Fri May 12 2017

.SHORT TERM...(Today through Sunday night)
Issued at 201 AM CDT Fri May 12 2017

A strong high pressure ridge will be moving into the region over
the next 24 hours. Any showers and thunderstorms will be exiting
the region by mid morning today. 850mb temperatures will remain
low enough to keep temperatures from going to high today. The
weekend looks very nice as the high pressure ridge continues to
build into the region. The high pressure ridge will begin to move
off to the East bringing the winds around to the South and
Southwest. This will set up of some downslope conditions and allow
temperatures to rise for the end of the weekend. 850mb
temperatures support upper 80s to low 90s in the Western areas of
the CWA for this time period.

.LONG TERM...(Monday through Thursday)
Issued at 358 AM CDT Fri May 12 2017

Monday the Southwest winds will continue which will keep the
downslope conditions present. Skies will remain mostly sunny and
there will not be much mid level moisture present. This will keep
temperature up and above normal for the start of the week. The
Southerly flow will continue well into the middle of the week. The
Gulf of Mexico will open up and allow for some good low to mid
level moisture transport to start. By Tuesday night and into
Wednesday, the next system will be encroaching on the region and
the moisture levels will be high enough to support convection
across the region by late Wednesday. This first short wave for
 looks relatively weak but could produce some scattered strong
storms with the presence of a dry line across the central part of
the State late Tuesday afternoon and night. This short wave will
not shut down the moisture transport from the Gulf of Mexico after
it passes. Moisture transport into the region is expected to
continue through the end of the week. The next weather system for
the end of the week looks much stronger and more organized.
Additionally, the dry line signal appears to be more pronounced.
Long range plumes become divergent at this point resulting in low
confidence in the timing and amount of precipitation for the end
of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 12 2017

VFR conditions are expected for the next 24 hours as a ridge of high
pressure moves across the region.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  49  76  57 /   0   0   0   0
Hutchinson      73  48  76  58 /   0   0   0   0
Newton          73  48  75  57 /   0   0   0   0
ElDorado        72  49  76  57 /   0   0   0   0
Winfield-KWLD   72  49  77  57 /   0   0   0   0
Russell         73  47  78  59 /   0   0   0  10
Great Bend      73  47  77  58 /   0   0   0   0
Salina          73  48  78  59 /   0   0   0   0
McPherson       73  48  76  57 /   0   0   0   0
Coffeyville     73  50  76  54 /  10   0   0   0
Chanute         72  49  76  55 /  10   0   0   0
Iola            72  50  76  55 /   0   0   0   0
Parsons-KPPF    72  50  76  55 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, May 12, 4:43 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 AM CDT Fri May 12 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 AM CDT Fri May 12 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Minor flooding of low-lying areas, creeks, and a few main-stem
rivers can be expected overnight, across portions of south-central
and southeast Kansas that received the heaviest rainfall Thursday
afternoon and evening. Please refer to the flood warning statements
for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some minor flooding along some creeks and main-stem rivers in South
Central and Southeast Kansas can be expected through through
Saturday. Please refer to the river flood warning statements for
details.

Tuesday night, showers and thunderstorms will develop across much of
Central and South Central Kansas. Some of these storms could be
severe with large hail and high winds.  The chance for showers and
thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:43 PM CDTRiver Flood WarningICTKingman28 hr
May 11, 7:44 PM CDTAreal Flood WarningICTElk18 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery, Wilson34 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery35 hr
May 11, 9:08 PM CDTAreal Flood WarningICTButler12 hr
May 12, 1:41 AM CDTRiver Flood WarningICTButler, Cowley17 hr
May 12, 1:55 AM CDTRiver Flood WarningICTLabette, Neosho32 hr
May 12, 1:55 AM CDTRiver Flood WarningICTCherokee, Labette54 hr
May 12, 6:01 AM CDTRiver Flood WarningICTSedgwick16 hr
May 12, 5:59 PM CDTAreal Flood WarningICTKingman18 hr
May 12, 6:33 PM CDTAreal Flood WarningICTMontgomery18 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.